Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 15, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 16, 2006, 7:27 PM CDT for Graham County, Kansas. It was in force for 2 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2006, 7:27 PM CDT (00:27 UTC)
- Expired
- Aug 16, 2006, 9:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Goodland radar (KGLD), 151 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 8:45 PM CDT | HEAVY RAIN 4 | 8 Nne Hill City, KS | |
| Aug 16, 8:47 PM CDT | HEAVY RAIN 4.76 | 8 Ne Hill City, KS | 4.76 INCHES MEASURED DURING A FIVE HOUR PERIOD |
| Aug 16, 8:50 PM CDT | HEAVY RAIN 4 | 1 E Hill City, KS | TWO RAIN GAUGES MEASURED FOUR INCHES |
| Aug 16, 8:59 PM CDT | HEAVY RAIN 3.01 | Hill City, KS | |
| Aug 16, 9:12 PM CDT | FLASH FLOOD | 1 E Hill City, KS | 6 TO 8 INCHES OF WATER FLOWING ACROSS AVENUE 280. MEASURED 3.20 INCHES IN RAIN GAUGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 105 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 170034 FFWGLD KSC065-170230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 727 PM CDT WED AUG 16 2006 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS THIS INCLUDES THE CITY OF HILL CITY * UNTIL 930 PM CDT * AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL ACROSS THE COUNTY. HILL CITY HAS RECEIVED 2.40 INCHES OF RAIN AND LOCAL AREAS NORTHEAST OF HILL CITY HAVE RECEIVED FOUR TO FIVE INCHES OF RAIN IN THE PAST SEVERAL HOURS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. THIS WARNING REPLACES THE FLOOD ADVISORY PREVIOUSLY IN EFFECT FOR GRAHAM COUNTY. LAT...LON 3914 10015 3914 9962 3955 9963 3954 10016 $$ DLF
2 follow-up statements
000 WGUS73 KGLD 170129 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 728 PM MDT WED AUG 16 2006 KSC065-170230- GRAHAM KS- 828 PM CDT WED AUG 16 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR GRAHAM COUNTY... AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE NUMEROUS SLOW-MOVING THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER GRAHAM COUNTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PENOKEE...MORLAND...HILL CITY AND BOGUE. HILL CITY HAS RECEIVED THREE INCHES OF RAIN SO FAR AND DOPPLER RADAR INDICATES HEAVIER AMOUNTS OF 5 INCHES HAVE OCCURRED NORTHEAST OF HILL CITY. THE HEAVIEST RAINFALL IS NOW OCCURRING IN THE SOUTHEAST HALF OF THE COUNTY WHERE RATES OF 1 TO 2 INCHES PER HOUR ARE LIKELY THROUGH 9 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3914 10015 3914 9962 3955 9963 3954 10016 $$ DLF
000 WGUS73 KGLD 170240 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 839 PM MDT WED AUG 16 2006 KSC065-170249- GRAHAM KS- 939 PM CDT WED AUG 16 2006 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR GRAHAM COUNTY... THUNDERSTORMS HAVE WEAKENED AND MOVED EAST OF THE AREA. HEAVY RAINFALL NO LONGER POSES A THREAT FOR FLOODING IN GRAHAM COUNTY. LAT...LON 3914 10015 3914 9962 3955 9963 3954 10016 $$ DLF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:40 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 16, 3:40 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT WED AUG 16 2006 .DISCUSSION... AN UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE CWA THROUGH THE REMAINDER OF THE WEEK AS SEVERAL S/WV TROFS MOVE ALONG THE PERIPHERY OF A SUBTROPICAL RIDGE OVER THE SOUTHERN PLAINS. LATEST WATER VAPOR IMAGERY INDICATES A S/WV TROF OVER NRN CO WITH A SHARPLY DEFINED TROF OFF THE PAC NW COAST. WITH AMPLE MOISTURE AT THE SURFACE AS REFLECTED BY THE LOCAL 12Z RAOB SOUNDINGS...LATEST WSR-88D DOPPLER RADAR IMAGERY SHOWERS SOME SCATTERED TSRA DEVELOPING ACROSS THE HIGH PLAINS. EXPECT THIS ACTIVITY TO CONTINUE THIS EVENING ESPECIALLY OVER THE ERN PORTIONS OF THE CWA WHERE AN UPPER LEVEL JET STREAK WILL ENHANCE ADDITIONAL TSRA DEVELOPMENT. SEVERE THREAT LOOKS MINIMAL WITH WEAK LAPSE RATES AND WIND SHEAR. ANOTHER S/WV TROF WILL APPROACH SOUTHERN KS THU. WITH PERSISTENT MONSOONAL MOISTURE IN PLACE...KEPT INHERITED CHANCE OF TSRA ALTHOUGH TRIMMED POPS BACK SOME AS THIS APPEARS TO BE MORE OF A RAIN EVENT FOR CENTRAL AND EASTERN KS. A COLD FRONT ASSOCIATED WITH THE SYSTEM NEAR THE PAC NW WILL APPROACH THE AREA FRI. BROAD BRUSHED SLIGHT CHANCE POPS ESPECIALLY FRI NIGHT AND INTO SAT...ALTHOUGH THE SRN PRTNS OF THE CWA WILL SEE THE GREATEST THREAT AS THE FRONT SLOWLY PUSHES INTO SRN KS SAT. A DRY PATTERN THEN TAKES SHAPE FROM SAT NIGHT INTO NEXT WEEK AS MEDIUM RANGE MODELS DEPICT A PERSISTENT PATTERN OF A SUBTROPICAL RIDGE CENTERED OVER THE SOUTHERN PLAINS. THIS RIDGE WILL RETROGRADE TO THE SOUTHERN ROCKIES OVER TIME WHILE HEIGHTS RISE OVER THE WESTERN PORTION OF THE CONUS. THIS WILL KEEP MOST OF THE HEAT WELL WEST OF THE AREA...AS HIGHS NEXT WEEK APPEAR TO BE NEAR SEASONAL NORMALS IN THE UPPER 80S. REMOVED POPS SAT NIGHT AS THE BULK OF THE LIFT AND MOISTURE SLIPS SOUTH OF THE AREA. OVERALL THE EXTENDED WAS IN FINE SHAPE...SO NO MAJOR CHANGES WERE NEEDED. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && CLK
Hazardous weather outlook, Aug 16, 11:48 AM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1048 AM MDT WED AUG 16 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1148 AM CDT WED AUG 16 2006 /1048 AM MDT WED AUG 16 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN A VERY MOIST AIR MASS OVER THE TRI STATE AREA. THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE WITH DAYTIME HEATING...HOWEVER WIND SHEAR WILL BE WEAK. STORMS WILL THEREFORE BE POORLY ORGANIZED. NONETHELESS...AN ISOLATED STORM OR TWO COULD PRODUCE LOCALLY STRONG WINDS AS A RESULT OF WET MICROBURSTS. OTHERWISE...DEADLY CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF THUNDERSTORMS IS EXPECTED ACROSS MOST OF THE AREA THURSDAY AFTERNOON INTO SATURDAY NIGHT. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE WITH THE MAIN THREAT BEING CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JDK
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:35 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 20 min |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.